Alert archive / Michigan / Lake Effect Snow Warnings in 2017

Lake Effect Snow Warning 2, NWS Northern Indiana

March 15, 2017

NWS Northern Indiana issued this lake effect snow warning at Mar 15, 2017, 11:04 AM EDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2017, 11:04 AM EDT (15:04 UTC)
Expired
Mar 15, 2017, 2:00 PM EDT
In force
3 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

768 
WWUS43 KIWX 151504
WSWIWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Northern Indiana
1104 AM EDT Wed Mar 15 2017

INZ003-151615-
/O.EXP.KIWX.LE.W.0001.000000T0000Z-170315T1500Z/
La Porte-
Including the cities of Michigan City and La Porte
1004 AM CDT Wed Mar 15 2017

...LAKE EFFECT SNOW WARNING HAS EXPIRED...

Widely scattered snow showers will persist through 11 am CDT with
slippery roads conditions in many areas that seen snow. However,
little or no accumulations are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * For more information visit weather.gov/iwx. 

&&

$$

MIZ077-151800-
/O.EXP.KIWX.LE.Y.0001.000000T0000Z-170315T1500Z/
/O.NEW.KIWX.LE.W.0002.170315T1504Z-170315T1800Z/
Berrien-
Including the cities of Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, and Paw Paw Lake
1104 AM EDT Wed Mar 15 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

The National Weather Service in Northern Indiana has issued a
Lake Effect Snow Warning...which is in effect until 2 PM EDT this
afternoon. The Lake Effect Snow Advisory is no longer in effect. 

 * Timing...Moderate to occasionally heavy Lake effect snow
   showers will persist into early afternoon, especially across
   portions of northern and eastern Berrien county. Snowfall rates
   of an inch per hour are possible in the heavier snow showers,
   with a slow decrease in intensity into this afternoon.


 * Snow accumulation...An additional 1 to 3 inches of snow will be
   possible this morning across mainly eastern and northern
   portions of Berrien county, bring storm totals to anywhere from
   2 to locally as much as 10 inches. Due to the nature of lake
   effect snow, snowfall accumulations can very greatly over
   relatively short distances.

IMPACTS...

 * Snowfall accumulations along with areas of blowing and 
   drifting snow will create snow covered and slick roads this 
   morning. 

 * Rapid changes in visibilities will create dangerous travel, 
   especially in heavier snow bands where whiteout conditions 
   will be possible at times. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Effect Snow Warning means significant amounts of lake-
effect snow are forecast that will make travel very hazardous or
impossible. Lake-effect snow showers typically align themselves
in bands and will likely be intense enough to drop 1 to several
inches of snow per hour for several hours. Visibilities vary
greatly and can drop to zero within minutes.  Travel is strongly
discouraged. Commerce could be severely impacted. If you must
travel...keep an extra flashlight...food...and water in your
vehicle in case of an emergency.

&&

$$

INZ004-151800-
/O.EXP.KIWX.LE.Y.0001.000000T0000Z-170315T1500Z/
/O.NEW.KIWX.LE.Y.0002.170315T1504Z-170315T1800Z/
St. Joseph IN-
Including the cities of South Bend, Mishawaka, New Carlisle, 
and Walkerton
1104 AM EDT Wed Mar 15 2017

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

The National Weather Service in Northern Indiana has issued a
Lake Effect Snow Advisory...which is in effect until 2 PM EDT
this afternoon. the Lake Effect Snow Advisory is no longer in
effect. 


HAZARDOUS WEATHER...

* Timing...Moderate to heavy Lake effect snow showers will
   persist through noon and slowly shift east of St Joseph county
   during early afternoon. Snow showers will diminish in coverage
   and intensity by early this afternoon. 

 * Snow accumulation...2 to 6 inches, heaviest along and west of
   US 31. Due to the nature of lake effect snow, snowfall
   accumulations will very greatly over relatively short distances.


IMPACTS...

 * Snowfall accumulations along with areas of blowing will 
   create snow covered and slick roads this morning. 

 * Rapid changes in visibilities will create dangerous travel,
   especially in heavier snow bands where whiteout conditions will
   be possible at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Effect Snow Advisory means lake-effect snow is forecast
that will make travel difficult in some areas. Lake-effect snow
showers typically align themselves in bands and will likely be
intense enough to drop several inches in localized areas. Use
caution when traveling.

&&

$$

INZ012-151615-
/O.EXP.KIWX.LE.Y.0001.000000T0000Z-170315T1500Z/
Starke-
Including the cities of Knox, North Judson, and Bass Lake
1004 AM CDT Wed Mar 15 2017

...LAKE EFFECT SNOW ADVISORY HAS EXPIRED...

Widely scattered snow showers will persist through 11 am CDT with
slippery roads conditions in many areas that seen snow. However,
little or no accumulations are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * For more information visit weather.gov/iwx. 

&&

$$
1 follow-up statement
867 
WWUS43 KIWX 151754
WSWIWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Northern Indiana
154 PM EDT Wed Mar 15 2017

MIZ077-151900-
/O.EXP.KIWX.LE.W.0002.000000T0000Z-170315T1800Z/
Berrien-
Including the cities of Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, and Paw Paw Lake
154 PM EDT Wed Mar 15 2017

...LAKE EFFECT SNOW WARNING WILL EXPIRE AT 2 PM EDT THIS
AFTERNOON...

The Lake Effect Snow Warning will expire at 2 PM EDT this
afternoon. 

Scattered snow showers will persist through late afternoon, but 
continue to weaken with time. Local accumulations up to an inch 
will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * For more information visit weather.gov/iwx. 

&&

$$

INZ004-151900-
/O.EXP.KIWX.LE.Y.0002.000000T0000Z-170315T1800Z/
St. Joseph IN-
Including the cities of South Bend, Mishawaka, New Carlisle, 
and Walkerton
154 PM EDT Wed Mar 15 2017

...LAKE EFFECT SNOW ADVISORY WILL EXPIRE AT 2 PM EDT THIS
AFTERNOON...

The Lake Effect Snow Advisory will expire at 2 PM EDT this
afternoon. 

Scattered snow showers will persist through late afternoon, but 
continue to weaken with time. Local accumulations up to an inch 
will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * For more information visit weather.gov/iwx. 

&&

$$

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this lake effect snow warning went out at Mar 15, 9:33 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 15, 9:33 AM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
933 AM EDT Wed Mar 15 2017

.SYNOPSIS...
Issued at 320 AM EDT Wed Mar 15 2017

Lake effect snow showers will continue this morning across
northwest Indiana and far southwest Lower Michigan. Several inches
of snow accumulation will occur, especially west of Highway 31 in
northwest Indiana. Snow showers will diminish in intensity and
coverage by later this morning and afternoon with highs only
reaching the upper 20s. High pressure then builds in tonight into
Thursday with dry conditions. Lows tonight will drop into the teens,
with highs on Thursday warmer into the mid to upper 30s. A low
pressure system brings precipitation chances back into the forecast
later Thursday night into Friday. Precipitation should fall as
mainly rain with this system as temperatures warm into the 40s by
Friday.

&&

.UPDATE...
Issued at 927 AM EDT Wed Mar 15 2017

Lake effect band going strong extending from Benton Harbor curving
SE into South Bend and then into western portions of Kosciusko
county. Visibilities have been in the 1/2 to 1SM range in the
heavier snow showers. Radar/Satellite trends show no immediate
indications of lake effect band ending anytime soon with Lake
Superior connection still ongoing. Western area of lake effect
snowshowers will diminish over the next couple hours leaving just
the main band. Once this is done, may be able to drop western
counties out of the headlines but may need to consider extending
out remaining counties and potentially expand east and south
depending on how much long the band will persist. Flurries and
lighter snow showers working well inland with flurries even
towards IND. Have made adjustments to pops to hold onto
categorical pops longer and cut things off far west sooner.

Remaining areas seeing bright sunshine to at least make it look
like its warmer out than what it really is. No changes needed in
these areas.

&&

.SHORT TERM...(Today through Thursday)
Issued at 320 AM EDT Wed Mar 15 2017

Lake effect snow will remain the primary focus this morning across
northwest IN and far southwest Lower MI. Favorable thermodynamics
and long lake fetch/convergence in northerly flow has kept moderate
to at times heavy snow showers going so far this morning into
western Berrien/LaPorte/Starke...and slightly lesser coverage into
far western St Joe IN/far western Marshall/eastern Pulaski/western
Fulton. Lake induced CAPE/supersaturation with respect to ice
aligned nicely into DGZ has led to intense rates/heavy snow with
stronger cells. Initially last evening dry entrainment and
stronger flow kept this activity more cellular versus a more solid
single band but have seen a more dominant band set up into
LaPorte and eastern Starke counties over the last hour or two
(5-7Z). Expectations are for this to continue over the next couple
hours (through at least 9z) with intense snowfall rates,
especially in LaPorte County where the advisory was upgraded to a
warning. No changes to headlines otherwise, though will have to
monitor trends going forward as advisory level impacts could sneak
into western portions of counties bordering any
advisories/warnings.

The lake effect snow activity then gradually diminishes and shifts a
little farther east into the rest of northern IN/southwest Lower MI
by later this morning/afternoon as low level winds back more
northwesterly and inversion heights lower. A few areas could see
some additional light accumulations during this time but not
expecting any issues on the roads other than brief VIS restrictions.
Another cold and somewhat breezy day will be the story otherwise
today with highs in the upper 20s.

Height rises/subsidence on backside of exiting Northeast US negative
height anomaly will allow low level ridging to build in tonight
into Thursday. The main uncertainty will be on how quickly lake
effect clouds erode and resulting min temps tonight. For now opted
for a middle of the road approach (trend toward mostly clear-partly
cloudy and lows near cooler guidance). A better diurnal temp recover
then into Thursday given ample sunshine and backing winds.

&&

.LONG TERM...(Thursday Night through Tuesday)
Issued at 320 AM EDT Wed Mar 15 2017

A more progressive west-northwest flow pattern will set up late this
week through early next week. Rollercoaster temps and a couple
opportunties for mainly rain will result as several pacific waves
top a Western US ridge into the Great Lakes/Northeast.

Warm advection/isentropic ascent in advance of the first approaching
shortwave will provide increasing chances for light precipitation
later Thursday night into Friday morning. Thermal profiles on the
leading edge a bit marginal suggesting some potential for a brief
wintry mix before changing over to all rain. The best chances for
some light snow/freezing rain look to be later Thursday into early
Friday morning with little to no snow/ice accums anticipated at this
time. Chances for rain then continue into Friday afternoon/early
evening as large scale/deeper moisture overspreads in advance of the
system cold front. Cold advection then to follow into Friday
night/Saturday as upper trough drops through and weak sfc reflection
tracks through the Northern/Eastern Great Lakes. Push of drier air
should result in mainly dry conditions Friday night, with low
chances for scattered rain and snow showers Saturday afternoon given
steepening lapse rates and weak lake contribution into boundary
layer under cold pocket aloft.

High pressure will briefly build back in Saturday night into Sunday
with temperatures slightly below normal. A quick warmup and renewed
chances for rain then later Sunday night into Monday as the next
round of height falls sends another cold front through.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 624 AM EDT Wed Mar 15 2017

Focused development/maturation of ern dominant shore parallel lake
effect snow band primary near term concern invof KSBN. However wrn
banding continues to foment destructive interference to a more
intense/dominant ern band. Regardless expect occasional IFR/LIFR
impacts in heavier snow showers through late morning before low
level thermal troughing begins to wane and snow showers diminish.
Otherwise general vfr met conditions expected at KFWA through the
period although a brief period of mvfr vis restriction possible by
early aftn as lake band breaks up into sct shsn inland.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lake Effect Snow Advisory until 11 AM EDT /10 AM CDT/ this
     morning for INZ004-012.

     Lake Effect Snow Warning until 10 AM CDT this morning for INZ003.

MI...Lake Effect Snow Advisory until 11 AM EDT this morning for
     MIZ077.

OH...NONE.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 15, 4:12 AM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
412 AM EDT Wed Mar 15 2017

INZ003-012-MIZ077-160815-
La Porte-Starke-Berrien-
412 AM EDT Wed Mar 15 2017 /312 AM CDT Wed Mar 15 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Moderate to heavy lake effect snow showers will continue this
morning, heaviest during the early morning hours. Intense snowfall
rates, reduced visibilities, and snow accumulation on roads will
create difficult driving conditions this morning. Reference
advisories and warnings for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but snowfall reports are
appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ004-013>015-020-022-160815-
St. Joseph IN-Pulaski-Marshall-Fulton IN-White-Cass IN-
412 AM EDT Wed Mar 15 2017 /312 AM CDT Wed Mar 15 2017/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...Today and Tonight

Scattered to numerous lake effect snow showers will create difficult
driving conditions in some areas this morning...especially west of
Highway 31.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ005>009-016>018-023>027-032>034-MIZ078>081-OHZ001-002-004-005-015-
016-024-025-160815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
412 AM EDT Wed Mar 15 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-160815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
412 AM EDT Wed Mar 15 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

A small craft advisory is in effect today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous for small craft will be possible Friday night
through Saturday night.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Mar 15, 10:08 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1008 AM EDT WED MAR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     SNOW             3 SSE FAIR PLAIN        42.04N 86.43W
03/15/2017  M8.0 INCH        BERRIEN            MI   PUBLIC

            FROM SOCIAL MEDIA.

&&

GH
Local storm report, Mar 15, 10:10 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1010 AM EDT WED MAR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     SNOW             2 E FAIR PLAIN          42.08N 86.42W
03/15/2017  M7.0 INCH        BERRIEN            MI   PUBLIC

            FROM SOCIAL MEDIA.

&&

GH
Local storm report, Mar 15, 10:18 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1018 AM EDT WED MAR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     SNOW             1 NNE FAIR PLAIN        42.09N 86.45W
03/15/2017  M2.0 INCH        BERRIEN            MI   PUBLIC

            2 INCHES HAVE FALLEN IS THE LAST TWO HOURS.

&&

GH
Local storm report, Mar 15, 10:25 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1025 AM EDT WED MAR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     SNOW             BENTON HARBOR           42.12N 86.45W
03/15/2017  M6.5 INCH        BERRIEN            MI   TRAINED SPOTTER

            .

&&

GH
Special weather statement, Mar 15, 10:39 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1039 AM EDT WED MAR 15 2017

INZ004-005-014-016-MIZ077-078-151530-
St. Joseph-Kosciusko-Marshall-Elkhart-Berrien-Cass-
1039 AM EDT WED MAR 15 2017

...A SNOW SQUALL WILL AFFECT WESTERN ELKHART...EASTERN ST. JOSEPH...
NORTHWESTERN KOSCIUSKO...EASTERN MARSHALL...WESTERN CASS AND EASTERN
BERRIEN COUNTIES...

At 1037 AM EDT, a band of intense lake effect snow showers will
continue to impact areas from Benton Harbor to South Bend to Bremen
through 1130 am EDT. Motorists can expect rapidly changing
conditions with visibilities dropping to one quarter mile or less in
the heavier snow showers.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Warsaw, Niles, Benton Harbor, St.
Joseph, Nappanee, Bremen, Buchanan, Georgetown, Gulivoire Park,
Granger, Benton Heights, Fair Plain, Osceola, Bourbon, Berrien
Springs, Wakarusa and Watervliet.

This includes the following highways...
 INTERSTATE 196 between MILE MARKERs 0 and 7.
 INTERSTATE 80 IN INDIANA between MILE MARKERs 71 and 88.
 INTERSTATE 94 IN MICHIGAN between MILE MARKERs 27 and 42.

Use extra caution if you must travel into or through these lake
effect snow showers. Rapid changes in visibility and potentially
slick roads are likely to lead to accidents. Consider delaying
travel until the squall passes your location.

LAT...LON 4215 8622 4207 8622 4207 8618 4127 8582
      4118 8619 4212 8648 4224 8636 4224 8626
TIME...MOT...LOC 1437Z 343DEG 30KT 4206 8633

FISHER
Local storm report, Mar 15, 10:40 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1040 AM EDT WED MAR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     SNOW             SOUTH BEND              41.68N 86.27W
03/15/2017  E3.0 INCH        ST. JOSEPH         IN   PUBLIC

            FROM SOCIAL MEDIA.

&&

GH

Nearby

Lake Effect Snow Warnings in Michigan, 2017Every lake effect snow warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.